Alert archive / Tennessee / Special Weather Statements in 2017

Special Weather Statement, NWS Morristown, TN

April 21, 2017Anderson County, Tennessee

NWS Morristown, TN issued this special weather statement at Apr 21, 2017, 4:21 PM EDT for Anderson County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 4:21 PM EDT (20:21 UTC)
Expired
Apr 21, 2017, 5:15 PM EDT
In force
54 min
Issued by
NWS Morristown, TN

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS84 KMRX 212021
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
421 PM EDT FRI APR 21 2017
 
TNZ036-069-212115-
Anderson TN-Knox TN-
421 PM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX AND SOUTHEASTERN
ANDERSON COUNTIES UNTIL 515 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Halls, Norris, Andersonville, House
Mountain S.p., Maloneyville, Powell and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3621 8397 3617 8392 3617 8391 3616 8391
      3617 8390 3616 8375 3610 8371 3598 8421
      3608 8428 3625 8400
TIME...MOT...LOC 2021Z 242DEG 16KT 3606 8418 

$$

05/MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Apr 21, 3:23 PM EDT, 58 minutes earlier.

Area forecast discussion, Apr 21, 3:23 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
323 PM EDT Fri Apr 21 2017

.SHORT TERM /Tonight and Saturday/...
Scattered strong to marginally severe thunderstorms will be
possible across the region this afternoon and into the evening,
before weakening with the setting sunset and generally dissipating
by the late evening and midnight hours. An active pattern is
expected to continue overnight and into the day on Saturday as a
cold front will march from western Tennessee into Middle Tennessee
throughout the day -- and into portions of east Tennessee by the
late afternoon and evening hours. Ahead of this front, a few areas
of light showers will be possible along the weak, remnant
boundary from today. However, by midday and into the early
afternoon, the atmosphere will continue to destabilize, with
MLCAPE values approaching 1000-1500 J/kg by the afternoon,
especially south of I-40. This, combined with some increased shear
profiles will yield a threat for organized, severe thunderstorms.
Damaging winds, marginally severe hail, and locally heavy
rainfall and possible flooding is possible with this activity.
However, the main window for severe weather may be after 00z when
the front pushes into the region.

.LONG TERM /Saturday Night through Friday/...
The Southern Appalachian Region will remain in an active weather
pattern Saturday night and Sunday as a frontal boundary that has
been over the area slowly exits the region. Model consistency has
been quiet poor with the evolution of this system but current
trend is for the main band of convection to move through Saturday
night into early Sunday. With deep moisture in place...flooding is
expected to the main threat. A few showers may linger into Monday
across far northern and eastern locations as the system pulls
away from the area. High pressure builds in late Monday into
Tuesday for a return to dry and warm conditions for mid week.
Model consistency becomes poor and confidence is low by the end of
the extended but the trend is for the next system to move in
around Thursday/Friday time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             62  81  59  67 /  50  40  80  60
Knoxville McGhee Tyson Airport, TN  61  77  56  65 /  70  60  80  70
Oak Ridge, TN                       61  76  55  63 /  70  70  80  70
Tri Cities Airport, TN              57  73  53  63 /  80  70  80  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP/MJB
Hazardous weather outlook, Apr 21, 3:56 AM EDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
356 AM EDT Fri Apr 21 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
356 AM EDT Fri Apr 21 2017 /256 AM CDT Fri Apr 21 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Strong to Possibly Severe Storms are expected this Afternoon
and Evening...

A cold front will move into the region Today producing scattered
to numerous showers and thunderstorms. Some of these storms could
be strong to possibly severe from the mid-afternoon to early
evening. The main concern being hail up to quarter size, damaging
downburst winds up to 60 mph, heavy rainfall and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...Strong to Severe Storms possible Saturday Afternoon and
Evening...
...Locally Heavy Rainfall and Flash Flooding are possible from
late Saturday through Sunday...

A storm system will move across the Tennessee Valley Saturday
interacting with a frontal boundary to produce widespread storms
across middle Tennessee and northern Alabama by mid-day. These
storms will move into east Tennessee and southwest North Carolina
by late afternoon and evening. Some of these thunderstorms may be
strong to severe producing large hail, strong damaging winds,
heavy rainfall and frequent lightning.

Periods of showers and isolated thunderstorms will continue
through Sunday, especially across southwest Virginia and northeast
Tennessee. The heavy rainfall late may produce localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Saturday afternoon and
evening.

In the hours before

Special weather statement, Apr 21, 2:32 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
232 PM EDT FRI APR 21 2017

TNZ068-071-072-086-087-211930-
Blount Smoky Mountains TN-Northwest Monroe TN-Loudon TN-NW Blount TN-
Southeast Monroe TN-
232 PM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...CENTRAL
BLOUNT AND CENTRAL MONROE COUNTIES UNTIL 330 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Alcoa, Madisonville, Eagleton Village, Vonore, Greenback,
Tariffville, McGee Carson Peninsula, Happy Valley, Citico Beach,
Mount Vernon, Clover Hill, Talassee, Cades Cove and Fort Loudon S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3538 8438 3544 8444 3545 8443 3546 8445
      3546 8444 3547 8445 3551 8447 3579 8393
      3555 8378
TIME...MOT...LOC 1831Z 242DEG 23KT 3546 8437

05/MA
Local storm report, Apr 21, 2:54 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MOSHEIM                 36.19N 82.96W
04/21/2017  M0.75 INCH       GREENE             TN   TRAINED SPOTTER

&&
Special weather statement, Apr 21, 2:59 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
259 PM EDT FRI APR 21 2017

VAZ001-212000-
Lee VA-
259 PM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 400 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peepace Store, or 9 miles northwest of Sneedville, moving east at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jonesville, Pennington Gap, Jasper, Dryden, Rose Hill and
Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3681 8281 3677 8281 3675 8283 3673 8283
      3671 8289 3667 8295 3659 8299 3660 8337
      3669 8338 3674 8320 3674 8314 3675 8313
      3677 8313
TIME...MOT...LOC 1859Z 266DEG 18KT 3666 8329

05/MA
Special weather statement, Apr 21, 3:01 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
301 PM EDT FRI APR 21 2017

TNZ042-044-212000-
Washington TN-Northwest Greene TN-
301 PM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON AND
NORTHEASTERN GREENE COUNTIES UNTIL 400 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeneville, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Greeneville, Jonesborough, Tusculum, Midway, Mosheim,
Baileyton, Leesburg, Chucky, Limestone, Romeo, Telford, Avondale,
Embreeville and Davy Crockett Birthplace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3618 8242 3617 8241 3617 8242 3616 8243
      3616 8249 3615 8252 3614 8254 3619 8293
      3630 8294 3639 8242 3619 8241
TIME...MOT...LOC 1901Z 260DEG 25KT 3624 8288

05/MA
Special weather statement, Apr 21, 3:51 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
351 PM EDT FRI APR 21 2017

TNZ014-037-212045-
Claiborne TN-Union TN-
351 PM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE AND NORTHERN
UNION COUNTIES UNTIL 445 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Pruden, or 12 miles north of Maynardville, moving east
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain, Arthur,
Powell River Preserve, Sandlick and Cumberland Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8357 3639 8348 3635 8394 3638 8396
      3640 8395 3639 8393 3640 8391 3643 8390
      3643 8392 3647 8394 3659 8370 3658 8369
      3660 8366
TIME...MOT...LOC 1950Z 249DEG 12KT 3642 8389

05/MA
Special weather statement, Apr 21, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT FRI APR 21 2017

TNZ036-069-212115-
Anderson TN-Knox TN-
421 PM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX AND SOUTHEASTERN
ANDERSON COUNTIES UNTIL 515 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Halls, Norris, Andersonville, House
Mountain S.p., Maloneyville, Powell and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3621 8397 3617 8392 3617 8391 3616 8391
      3617 8390 3616 8375 3610 8371 3598 8421
      3608 8428 3625 8400
TIME...MOT...LOC 2021Z 242DEG 16KT 3606 8418

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:55 AM EDTSpecial Weather StatementMRXCampbell50 min
Apr 21, 1:03 PM EDTSpecial Weather StatementMRXGrainger, Union42 min
Apr 21, 1:11 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union49 min
Apr 21, 2:16 PM EDTSpecial Weather StatementMRXGreene, Hamblen44 min
Apr 21, 2:32 PM EDTSpecial Weather StatementMRXBlount, Monroe58 min
Apr 21, 3:01 PM EDTSpecial Weather StatementMRXGreene, Washington59 min
Apr 21, 3:51 PM EDTSpecial Weather StatementMRXClaiborne54 min
Apr 21, 2:59 PM EDTSpecial Weather StatementMRXLee61 min

Nearby

Special Weather Statements in Tennessee, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.